Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 144, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 10, 2004, 7:04 PM CDT for Clay County, Jackson County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 7:04 PM CDT (00:04 UTC)
- Expired
- Jul 10, 2004, 7:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Clay County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 47 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2011 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 110004 SVREAX MOC047-095-110045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 703 PM CDT SAT JUL 10 2004 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JACKSON COUNTY IN WEST CENTRAL MISSOURI SOUTHERN CLAY COUNTY IN WEST CENTRAL MISSOURI * UNTIL 745 PM CDT * AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED OVER EASTERN SECTIONS OF DOWNTOWN KANSAS CITY...AND MOVING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INDEPENDENCE BY 735 PM CDT. LIBERTY BY 745 PM CDT. THE TOWNS OF RANDOLPH...BIRMINGHAM...CLAYCOMO...PLEASANT VALLEY... SUGAR CREEK AND GLENAIRE ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3928 9460 3904 9459 3910 9420 3934 9426 $$ KOCH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:25 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 10, 3:25 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 325 PM CDT SAT JUL 10 2004 .DISCUSSION... ACROSS THE NATION TODAY...A BROAD RIDGE REMAINS THE DOMINATE FEATURE ACROSS THE CENTRAL MIDWEST. THE SHORTWAVE THAT SPARKED THE OVERNIGHT CONVECTION IN NEBRASKA IS PUSHING INTO IOWA THIS AFTERNOON...WHILE ANOTHER LITTLE SHORT WAVE...THAT WILL FOCUS TONIGHTS WEATHER...CAN BE SEEN MOVING EAST THROUGH WYOMING. OTHERWISE A SURFACE BOUNDARY...THAT WAS ALONG HIGHWAY 36 THIS MORNING...HAS LIFTED INTO EXTREME SOUTHERN IOWA. MCS IS EXPECTED TO DEVELOP OVER WESTERN NEBRASKA TONIGHT. CORFIDI VECTORS AND 1000-500MB THICKNESS FIELD SUGGESTS SYSTEM WILL BASICALLY MOVE EAST...DEVELOPING SOUTH/SOUTHEAST DOWN THE THETA-E RIDGE AND LOW LEVEL JET AXIS. MODELS PROG THE JET AXIS TO VEER OVERNIGHT...WITH CORFIDI VECTORS WEAKENING. EXPECT MCS TO REALLY SLOW DOWN ON THE SOUTH SIDE...WITH SOME BACK-BUILDING BY THE TIME IT GETS NEAR THE FORECAST AREA. PRECIPITABLE WATER VALUES ARE PROGGED AROUND 1.5 INCHES. HPC AND MODEL QPF IS REAL CLOSE TO FLASH FLOOD GUIDANCE. HAVE OPTED TO ISSUE A FLOOD WATCH FOR EXTREME NORTHWEST MISSOURI FOR THE MIDNIGHT TO 11 AM TIME FRAME. THIS MATCHES UP WELL WITH SURROUNDING OFFICES. EXPECT PRECIP TO GRADUALLY WEAKEN AS IT MOVES EAST SUNDAY MORNING...WITH BRUNT OF THE MCS NORTH OF THE FORECAST AREA BY THAT TIME. FOR SUNDAY...THE CLOUD COVER LEFT OVER FROM MCS EXPECTED OVERNIGHT SHOULD MODERATE TEMPS ALONG THE MISSOURI/IOWA BORDER A LITTLE...BUT FOR LOCATIONS FARTHER SOUTH LOW 90S WILL BE ON TAP. MONDAY LOOKS TO BE OUR HOTTEST DAY FOR THE FORESEEABLE FUTURE. TEMPERATURES IN THE LOWER TO MID 90S IN COMBINATION WITH DEW POINTS RANGING AROUND 70 WILL PUSH THE HEAT INDEX INTO THE 100 TO 105 DEGREE RANGE...JUST SHY OF ADVISORY CRITERIA. FOR THE LAST HALF OF THE FORECAST THE DOMINATING BROAD NORTH AMERICAN RIDGE WILL TRANSITION INTO A MORE AMPLIFIED WEST COAST RIDGE/EAST COAST TROUGH PATTERN....ALLOWING FOR A SLIGHTLY COOLER NORTHWEST FLOW TO PREVAIL ACROSS THE LOWER MISSOURI RIVER VALLEY FOR THE LAST HALF OF THE WEEK. SO FAR THE MID RANGE MODELS HAVE BEEN IN FAIRLY GOOD AGREEMENT ON THIS EXPECTED TRANSITION. THE ONE NOTABLE CHANGE IS THAT THE EAST COAST TROUGH IS NOW PROGGED TO DIG A LITTLE DEEPER/FASTER. AS THE EAST COAST TROUGH DEEPENS A LITTLE FRONTAL BOUNDARY NOW APPEARS LIKELY TO MOVE THROUGH NORTHERN MISSOURI DURING THE DAY TUESDAY. EXPECTATIONS ARE THAT FROPA ALONG WITH DIURNAL HEATING COULD DESTABILIZE CONDITIONS JUST ENOUGH IN NORTH CENTRAL AND NORTHEAST MISSOURI FOR SOME CONVECTION...HENCE THE ADDITION OF CHANCE POPS FOR TUESDAY TO THOSE AREAS. OTHERWISE...WITH THE NORTHWEST FLOW I HAVE KNOCKED TEMPS DOWN A LITTLE FOR THE LAST HALF OF THE WORK WEEK...AND REMOVED POPS FROM WEDNESDAY NIGHT AND THURSDAY AS SLIGHTLY COOLER HIGH PRESSURE WILL BE IN PLACE. NRR/CUTTER && .PREV DISCUSSION... 255 AM... MEAN ANTICYCLONIC FLOW ALOFT IN PLACE ACROSS CENTRAL CONUS PER EARLY MORNING WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS. WEAK SHORTWAVE TROUGH NOTED OVER MID MS RIVER VALLEY...WHILE UPSTREAM SHORTWAVE ALSO NOTED ACROSS EASTERN WY. CONVECTION CONTINUES TO FIRE ACROSS FAR EASTERN CO/WESTERN NE AHEAD OF THIS FEATURE. AT THE SURFACE...FRONTAL BOUNDARY CURRENTLY EXTENDING ROUGHLY ALONG HIGHWAY 36 CORRIDOR ACROSS NORTHERN MO. A FEW SHOWERS/THUNDERSTORMS DEVELOPED ALONG THIS BOUNDARY ACROSS NORTHEASTERN MO DURING THE EVENING HOURS...BUT HAVE DIMINISHED DURING THE LATE EVENING AND OVERNIGHT HOURS...AS MS VALLEY SHORTWAVE PULLS EAST OF THE REGION. WILL LIKELY SEE MID/HIGH CLOUDS ACROSS CWA DURING THE MORNING HOURS...ASSOCIATED WITH ONGOING CONVECTION ACROSS HIGH PLAINS. HOWEVER DONT EXPECT THESE CLOUDS TO HAVE MUCH EFFECT ON DIURNAL HEATING. SURFACE FRONT PROGGED TO LIFT NORTHWARD INTO IA THIS AFTERNOON...AND WITHOUT CONVECTION TO INHIBIT NORTHWARD MOVEMENT OF BOUNDARY THIS SEEMS REASONABLE. GOING TEMPS LOOK TO BE IN THE BALLPARK...AND IT LOOKS AS IF MCI WILL CHALLENGE THE 90 DEGREE MARK FOR THE FIRST TIME THIS YEAR. ETA FORECAST SOUNDINGS INDICATE LITTLE IF ANY CONVECTIVE INHIBITION ACROSS FORECAST AREA THIS AFTERNOON. CONVECTIVE TEMPS LOOK TO BE IN THE LOW 90S...AND WITHOUT ANY BOUNDARIES/AREAS OF CONVERGENCE TO FOCUS CONVECTION ON...DONT PLAN TO INCLUDE CHANCE POPS...ALTHOUGH CANT RULE OUT ISOLATED THUNDERSTORMS IF CONVECTIVE TEMPS CAN BE REACHED. WY SHORTWAVE PROGGED TO TRAVERSE RIDGE AXIS ACROSS NORTHERN PLAINS THIS AFTERNOON/EVENING. EXPECT CONVECTION TO FIRE ACROSS CENTRAL NE DURING THE LATE AFTERNOON/EVENING...THEN ORGANIZE INTO MCS OVERNIGHT. CORFIDI VECTORS AND 850-300MB THICKNESS CONTOURS SUGGEST THIS FEATURE SHOULD HAVE AT LEAST SOME SOUTHWARD PROPAGATION...AND HAVE GONE AHEAD AND INTRODUCED CHANCE POPS ACROSS FAR NORTHEAST KS/NORTHWEST MO AFTER MIDNIGHT...ALTHOUGH BULK OF CONVECTION EXPECTED TO REMAIN NORTH ALONG INTERSTATE 80 CORRIDOR. POTENTIAL WILL EXIST FOR DAMAGING WINDS ACROSS FAR NORTHWEST MO IF MCS IS ABLE TO DEVELOP WELL ORGANIZED COLD POOL...WHICH WOULD LIKELY BE REQUIRED IF COMPLEX IS TO PROPAGATE THIS FAR SOUTHWARD. SEAMAN && .EAX WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .MO...FLOOD WATCH NORTHWEST OF A LINE FROM MOUND CITY MISSOURI TO GRANT CITY FROM MIDNIGHT TONIGHT UNTIL 11 AM CDT SUNDAY.
Hazardous weather outlook, Jul 10, 12:44 PM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1244 PM CDT SAT JUL 10 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT ACROSS PORTIONS OF EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI...MAINLY NORTH AND WEST OF AN ATCHISON KANSAS TO BETHANY MISSOURI LINE. DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS MAY BE ONGOING ACROSS NORTHERN MISSOURI SUNDAY MORNING. DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE WITH THIS ACTIVITY...BEFORE IT WEAKENS BY MID TO LATE MORNING. THUNDERSTORMS ARE AGAIN POSSIBLE...MAINLY ACROSS NORTHEAST MISSOURI ON TUESDAY...AND ACROSS MUCH OF THE OUTLOOK AREA LATE WEDNESDAY. AT THIS TIME...NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT THROUGH SUNDAY MORNING...MAINLY NORTH AND WEST OF AN ATCHISON KANSAS TO BETHANY MISSOURI LINE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. NRR
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 9:16 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 44 min |
| Jul 11, 2:42 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 63 min |
| Jul 11, 4:49 PM CDT | Severe Thunderstorm Warning | EAX | Holt | 41 min |
| Jul 11, 6:50 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 55 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.